Thunderstorm Wind, Barber
- When
- August 24, 5:21 AM CST
- Where
- Barber County, 0.69 mi N of (P28)medicine Lodge
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.280, -98.550
Early morning thunderstorms produced isolated high wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Early morning thunderstorms produced isolated high wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 24, 5:00 AM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 600 AM CDT WED AUG 24 2016 ...Updated Aviation... .SHORT TERM...(Today and tonight) Issued at 347 AM CDT Wed Aug 24 2016 For today, lots of high and mid clouds will continue to spread northward along with scattered showers and thunderstorms ahead of the main upper trough across New Mexico. Scattered showers and thunderstorms will become more abundant across much of the area as heating and weak upward lift move across western Kansas this afternoon. Some storms could become strong to severe with forecast CAPE of 2000-3000 J/kg, and a 70-90kt upper jet overhead. A cold front will slowly work southeastward across western Kansas and could stall out around the Dodge City area this afternoon. Highs will be tricky depending on how thick the clouds become, and currently have low to mid 80s north of the cold front, and around 85 to 90 south of Dodge City. For tonight, the main upper wave across New Mexico begins to lift northeastward into western Kansas with showers and thunderstorms increasing to likely especially across far western Kansas closer to the wave. The cold front continues to stall near Dodge City ahead of the wave with good overrunning moisture. Heavy rainfall amounts are most likely north of the front across the I-70 corridor. Lows tonight will be in the low to mid 60s, except ahead of the cold front in parts of south central Kansas, in the mid to upper 60s. .LONG TERM...(Thursday through Tuesday) Issued at 347 AM CDT Wed Aug 24 2016 For Thursday into next Tuesday, the upper wave continues to move across Kansas on Thursday with a good chance for showers and thunderstorms. Strong to severe storms are again possible mainly south and east of Dodge City near a frontal boundary. Chances for more storms continue with more tropical and northern branch shortwave troughs into Saturday, with decreasing chances after that as upper level energy shifts more northward. Highs on Thursday will be cool and only in the 70s with lots of clouds and storms. Highs around 80 will be near Medicine Lodge. High temps then warm slowly back into the low 80s on Friday, then mid to upper 80s by Saturday into next Tuesday. Overnight lows will be in the 60s. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 600 AM CDT Wed Aug 24 2016 Clouds and areas of showers and thunderstorms will prevail today, as a cold front slowly slides south through SW KS. VFR expected to prevail today outside of convection, but cigs will gradually lower. Expect -SHRA across the NE panhandles to lift NE, staying mainly east of the terminals this morning. This evolution is depicted by the latest HRRR model, which also develops renewed convection near GCK/DDC by 22z. Convective coverage expected to be scattered, so only mentioned VCTS for now. After 00z, shower and thunderstorm coverage will increase with overrunning moisture interacting with the frontal boundary. NAM model shows convective coverage increasing at GCK/DDC during the 06z Thu timeframe. High confidence that flight conditions will degrade in the post frontal environment Thursday morning, with IFR stratus cigs likely and reduced vis in BR/FG. NE surface winds expected to prevail near 10 kts or less (outside of convection) through the TAF period, as the front makes progess southward. && .PRELIMINARY POINT TEMPS/POPS... DDC 86 63 76 61 / 40 60 50 40 GCK 83 61 75 59 / 30 60 40 30 EHA 84 60 76 59 / 30 50 40 30 LBL 86 61 77 60 / 30 60 50 40 HYS 81 61 75 59 / 40 60 50 30 P28 91 68 83 65 / 40 60 50 60 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Kruse LONG TERM...Kruse AVIATION...Turner
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 409 AM CDT WED AUG 24 2016 KSZ030-031-043>046-061>066-074>081-084>090-250915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 409 AM CDT WED AUG 24 2016 /309 AM MDT WED AUG 24 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...A COLD FRONT WILL MOVE SLOWLY SOUTHWARD AND STALL OUT ACROSS PARTS OF SOUTHWEST KANSAS BY THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS MORNING AND INTO THE AFTERNOON ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS AHEAD OF AN UPPER LEVEL TROUGH AND ALONG THE FRONTAL BOUNDARY. SOME STORMS MAY BECOME STRONG TO SEVERE WITH HAIL FROM DIME TO QUARTER SIZE AND OUTFLOW WINDS FROM 50 TO 60 MPH INTO THE EVENING. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DISCUSSION...MORE THUNDERSTORMS ARE IN THE FORECAST INTO SUNDAY, THEN CHANCES DECREASE. SOME STORMS COULD BECOME MARGINALLY SEVERE ON THURSDAY AFTERNOON AND EVENING GENERALLY SOUTH AND EAST OF DODGE CITY. HAZARDS WEATHER RISK... THURSDAY... ELEVATED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. FRIDAY... ELEVATED FLOODING RISK. ELEVATED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. MONDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. TUESDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
The Vance AFB radar (KVNX), 71 km away, was scanning. The volume nearest the first event began at 11:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658795.